If relapse does occur, particularly with the Anacardiaceae family, the dermatitis can progress to erythema multiforme. While few incidences have been reported, several cases are documented in the medical literature that show classic presentation of erythema multiforme within one week of allergic contact dermatitis caused by poison ivy that was treated with prednisone. All cases were observed as prednisone was being tapered. Likely erythema multiforme eruptions may be suppressed in most cases by a slow tapering of pred-nisone. Re-exposure to poison ivy could also trigger the erythema multiforme during treatment with prednisone. Other sequelae include the secondary skin infections likely (beta-hemolytic streptococcus) from scratching a rash. Once a person reacts for the first time, subsequent exposures are, of course, likely to result in more severe cases of dermatitis (36,46).
Was this article helpful?